Heat, Prince William
- When
- August 29, 11:00 AM EST to 7:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- ASOS
Heat indices were around 105 degrees.
Ridging at the surface and aloft led to hot and humid conditions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Ridging at the surface and aloft led to hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 8:51 AM EST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
951 AM EDT Wed Aug 29 2018
.SYNOPSIS...
High pressure will remain over the southeast CONUS into the
Atlantic through tonight. A cold front from the Great Lakes will
approach Thursday before stalling out overhead Thursday night
through Saturday. Upper-level high pressure will likely return
for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will remain positioned across the
southeastern CONUS into the Atlantic today while an upper-
level ridge remains nearby (along the Mid-Atlantic Coast). The
subsidence from the upper-level ridge along with the southwest
flow around the surface high will provide for mostly sunny skies
and continued hot and humid conditions. Temperatures will be
similar to Tuesday, although perhaps even a degree or two
higher due to more of a downsloping west-southwest flow in the
low- levels. Thus forecast shows max temps in the mid to upper
90s for most areas. At the same time, because of increased
mixing and the westerly flow, dewpoints may be a touch lower.
Therefore, heat index forecasts will remain similar to
yesterday, right around thresholds for heat headlines, and
advisories remain in place. Heat indices around 105F are most
likely near and southeast of I-95, around 100 degrees
northwestward to the northern Shenandoah Valley, and in the 90s
west of there.
An isolated shower or thunderstorm cannot be completely ruled
out...but most areas will be dry due to the slightly lower
dewpoints and lack of a significant lifting mechanism. Did allow
for the slight chance in the forecast across the central
Shenandoah Valley into the Potomac Highlands where terrain
circulation may enhance lift...but the better chance for this
will be to the south and west of our CWA border. Also have
placed a slight chance near the western shore of the tidal
Potomac and Chesapeake Bay where dew point gradient and
bay/river breeze interacting with the low level westerly flow
may spark a shower.
A cold front will move through the Great Lakes into the Ohio
Valley tonight. Persistent warm and humid condtions are
expected with patchy fog. A few showers and thunderstorms will
approach the area ahead of the boundary, but most activity
should dissipate as it enters into our CWA. Did allow for the
chance of convection across the Potomac Highlands into eastern
West Virginia.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front will approach from the Ohio Valley Thursday
before moving into our area Thursday night. As a result...the
upper-level high will break down a bit. More hot and humid
conditions are expected ahead of the cold front Thursday, and
there will be a better chance for showers and thunderstorms
during the afternoon and evening hours. Despite weak shear
profiles, some storms may produce gusty winds and heavy rainfall
due to moderate/high amounts of instability, steep low-level
lapse rates and low min theta-e temps.
Will continue with the chance for showers overnight Thursday
with the boundary nearby, but the stronger convection should
wane with the loss of daytime heating.
The boundary will stall out overhead for Friday through Friday
night and a southwest flow at the low and mid-levels of the
atmosphere will usher in more moisture across our area. Showers
and thunderstorms are possible during this time, and some storms
may produce heavy rainfall gusty winds depending on exactly
where the boundary sets up. Exact details remain uncertain at
this time...but it does appear that unsettled conditions are
likely.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Convergence along the aforementioned cold front weakens on Saturday,
as the front appears to weaken. However, ridging begins to build in
in the upper levels, along with surface high moving into the western
Atlantic. The combination of these two features will bring a warm
and humid air mass back to the region, which will lead to continued
chances for showers and thunderstorms across the region. High
temperatures will reach into the mid 80s on Saturday.
The front will weaken further, and eventually dissipate Sunday into
Monday. This will allow for warmer air to push into the region,
thanks to a surface high anchored off the east coast pumping warm
and moist air into the region once again. At this time, bringing
temperatures back into the upper 80s, with dew points returning to
the upper 60s to low 70s.
Given that steering flow appears to be relatively weak throughout
the long term period, shear will also be weak. This will lead to
more pulse type storms, rather than organized convection. However,
with weak steering flow, high PWATs (around 2 inches), and multiple
days of storms, some potential for flooding seems possible
throughout the long term period.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through today. There is the slight
chance for a shower/t-storm this afternoon but most areas will
be dry and the forecast does not reflect this since coverage
will be very limited at best.
A cold front will approach tonight through Thursday before
stalling out nearby Thursday night through Friday. The chances
for showers and thunderstorms will increase...especially
Thursday afternoon and evening, and again Friday afternoon into
Friday night. Thunderstorms may contain heavy rain and gusty
winds. Patchy low clouds and fog are possible Thursday night
into Friday, and more likely Friday night.
Showers and thunderstorms will be possible on Saturday and Sunday,
with a frontal boundary stalled nearby. These storms could provide
temporary disruptions at the air terminals.
&&
.MARINE...
High pressure will remain to the south and east through tonight.
A south to southwest flow is expected. Winds should remain
largely below SCA criteria, but criteria may be approached due
to southerly channeling tonight across the middle portion of the
Bay and lower Tidal Potomac River.
A weak cold front will approach Thursday before stalling out
nearby for Friday through Friday night. The gradient should be
weak enough for winds to be below SCA criteria most of the time.
However, there is a better chance for showers and thunderstorms.
Thunderstorms may contain gusty winds as well.
Winds are expected to stay below the SCA threshold Saturday and
Sunday. Showers and thunderstorms will be possible each afternoon
over Labor Day weekend, so some gusty winds could be possible with
these.
&&
.TIDES/COASTAL FLOODING...
A southerly flow has caused elevated water levels, but the flow
should remain light and west of south most of the time.
Therefore, minor flooding is not expected at this time.
Sensitive areas could reach caution stage though.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003-011-013-
014-016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ028-030-031-
052>057.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BJL/MM/CJL
MARINE...BJL/MM/CJL
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 503 AM EDT Wed Aug 29 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 503 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon today until 8 pm this evening for the entire outlook area. Heat indices around 105 degrees are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat may linger into Thursday, especially near and south of Highway 50 where heat indices around 105 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-301000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 503 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon today until 8 pm this evening for portions of central Maryland near Interstate 95. Heat indices around 105 degrees are expected. A Heat Advisory is also in effect from noon until 8 pm for portions of the northern Shenandoah Valley, eastern Panhandle of West Virginia, and western Maryland. Heat indices around 100 degrees are expected across these areas. Elsewhere, heat indices around 100 degrees are expected east of the Blue Ridge and Catoctin Mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat may linger into Thursday, especially east of the Blue Ridge and south of Highway 50 where heat indices around 105 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777358, 777359, 777360, 777361, 777362, 777363.